Louisiana, 2012

Tornado and Damaging Wind in Louisiana, December 25, 2012

December 25, 2012 · NWS JAN · 2 events in 2 counties and zones

A regional severe weather outbreak unfolded during Christmas Day 2012 as a result of an anomalously strong and southward positioned trough axis over the southern plains and lower Mississippi River valley. Very strong cyclonically curved winds in the mid-levels of the atmosphere near 115 mph and a rapidly deepening surface low over Louisiana and Mississippi aided in strong low-level wind shear…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

A regional severe weather outbreak unfolded during Christmas Day 2012 as a result of an anomalously strong and southward positioned trough axis over the southern plains and lower Mississippi River valley. Very strong cyclonically curved winds in the mid-levels of the atmosphere near 115 mph and a rapidly deepening surface low over Louisiana and Mississippi aided in strong low-level wind shear and destabilization for severe thunderstorm development. Early Christmas morning, a large elevated rain and thunderstorm shield overspread the entire ArkLaMiss region. A warm front pushed north through southern Louisiana and Mississippi through late morning and through the afternoon while a quickly advancing cold front and developing squall line were occurring across portions of Texas and Louisiana. A Particularly Dangerous Situation (PDS) Tornado Watch was issued for all of southern Louisiana and Mississippi late Christmas morning for the expected potency of the rotating thunderstorms. Supercells began to develop ahead of the squall line across southern Louisiana, Mississippi, and Alabama south of the warm front during the afternoon. With such ample wind and speed shear, strong tornadoes developed that afternoon. The most notable tornadoes in NWS Jackson's area were two EF2 tornadoes in Lawrence and southern Forrest counties that destroyed several mobile homes and campers, snapped power poles, and uprooted or snapped hundreds of trees. Luckily, no fatalities occurred in association with the tornadoes. The tornado damage in Forrest County was part of a 61 mile long tornado that began in Pearl River County Mississippi, where EF-3 damage occurred, and ended in western Greene County. Numerous trees were reported down across much of central Mississippi from the advancing squall line and its damaging straight-line winds. Flash flooding also occurred across many areas leading to road closures. The severe weather and cold front finally cleared Mississippi by early Christmas evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Dec 25, 10:22 AM CST, 2 hours 57 minutes earlier.

Area forecast discussion, Dec 25, 10:22 AM CST, 2 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
1022 AM CST TUE DEC 25 2012

...DANGEROUS SEVERE WEATHER AND HEAVY RAIN EVENT EXPECTED FOR THE
REGION THIS AFTERNOON AND THIS EVENING...

.SHORT TERM...
COMPLEX SCENARIO ONGOING THIS MORNING AS ONE OF THE MORE DYNAMIC
SYSTEMS I HAVE SEEN AT THIS LATITUDE IMPACTING THE AREA. THE HIGHLY
UNUSUAL NATURE OF THIS SYSTEM IS QUANTIFIED BY PSU ANOMALY CHARTS
WHICH SHOW 500 MB AND MSLP WILL BE 4-5 SIGMA BELOW NORMAL BY THIS
AFTERNOON...AND SLU CIPS WHICH HAS NO MATCHING ANALOGS WITH A SCORE
ABOVE 9.5 INDICATING LIMITED ABILITY TO MATCH WITH ANY HISTORICAL
PATTERN. SHORT RANGE MODELS ARE NOW IN EXCELLENT AGREEMENT WITH
SHOWING A HIGHLY VOLATILE SEVERE WEATHER SETUP FOR SOUTHERN AND
EASTERN SECTIONS OF THE CWA LATER TODAY AND TONIGHT. SURFACE ANALYSIS
SHOWS WARM FRONT CURRENTLY LIES ALONG THE SOUTHERN BORDER OF OUR
CWA...WITH SATELLITE SHOWING LOTS OF SUN DEVELOPING IN THE WARM
SECTOR WITH TEMPS RISING INTO THE 70S AND DEWPOINTS INTO THE
MID/UPPER 60S. AS INTENSE CYCLOGENESIS OCCURS IN LA THIS
AFTERNOON...EXPECT WARM FRONT TO CONTINUE TO LIFT N AND AS 90-100 KT
MID LEVEL JET SWINGS OUT INTO THE WARM SECTOR...STAGE WILL BE SET FOR
SIGNIFICANT SEVERE WEATHER EPISODE. HIGH RESOLUTION AND CONVECTION
ALLOWING MODELS AGREE ON NUMEROUS SUPERCELLS WITH HIGH UPDRAFT
HELICITY VALUES MOVING THROUGH THE SOUTH 1/2 OF AREA THIS AFTERNOON
AND EVENING AND HAVE WORDED HWO AND SPS VERY STRONGLY. MAIN QUESTION
AS FAR AS SEVERE WEATHER IS HOW FAR NORTH THE WARM FRONT AND
ASSOCIATED MAJOR THREAT GETS. HIGH RES WRF RUNS IMPLY WARM FRONT
MAKING IT UP TO ABOUT I-20 IN MS AND CURLING BACK SW FROM THERE AS
DEEPENING LOW GRADUALLY FORMS AN OCCLUSION AND MOVES THROUGH THE
DELTA. TEND TO LEAN TOWARD THIS TYPE OF EVOLUTION WITH GREATEST
TORNADO POTENTIAL ALONG AND S OF A WINNSBORO...TO CANTON...TO MACON
LINE...BUT 12Z NAM IN PARTICULAR IMPLIES THIS COULD GET A BIT FARTHER
N AND HAVE WORDED HWO/SPS TO ACCOUNT FOR UNCERTAINTY. IT SHOULD BE
STRESSED THAT AREAS RIGHT ALONG THE WARM FRONT COULD HAVE A
PARTICULARLY ENHANCED TORNADIC RISK SHOULD A SUPERCELL TRACK ALONG
THE FRONTAL BOUNDARY. EVENTUAL EVOLUTION INTO A QLCS COULD ENHANCE
WIND DAMAGE POTENTIAL EVEN FARTHER N INTO NC/NE MS...BUT THINK COLD
AIR WILL REMAIN DEEP ENOUGH OVER MOST OF THE UPPER DELTA TO RESULT IN
ANY SEVERE WEATHER RISK BEING PRIMARILY IN THE FORM OF HAIL

OTHER BIG THREAT IS HEAVY RAIN POTENTIAL. MANY AREAS HAVE ALREADY
SEEN 1-2 INCHES OF RAIN THIS MORNING WITH INITIAL WAVE OF
CONVECTION...AND PONDING OF WATER ALREADY AN ISSUE. 1.81" HAS FALLEN
AT KJAN. WITH INCREASED ASCENT AND LARGE AREA OF CONVECTION OVER THE
ARKLATEX ASSOCIATED WITH MAIN SYSTEM STILL TO COME THROUGH...HAVE
HOISTED AN FFA FOR THE ENTIRE AREA. EXPECT WIDESPREAD STORM TOTALS
OF 2-4" WITH LOCALLY HEAVIER AMOUNTS...WHICH IN DECEMBER ALMOST
ALWAYS CAUSES AT LEAST LOCALIZED FLOODING ISSUES.

FINALLY...CONTINUED TREND TOWARD A SLIGHLY MORE SE TRACK OF SURFACE
LOW BRING THE POTENTIAL FOR A QUICKER CHANGEOVER TO SNOW INTO PLAY
IN THE DELTA TONIGHT...PARTICULARLY GIVEN THE INCREDIBLE
BAROCLINICITY ACROSS THE AREA WITH COLD AIR NOT FAR AWAY (25F IN NW
AR AND 72 AT KBTR). HAVE UPDATED THE GRIDS TO SPEED UP THE MIXING IN
WITH SNOW A BIT IN THE DELTA THIS EVENING...AND MAY HAVE TO CONSIDER
POSSIBILITY OF SOME MINOR ACCUMULATIONS ESPECIALLY FOR BOLIVAR
COUNTY FOR TONIGHT. WILL LOOK AT THIS MORE CLOSELY THIS AFTERNOON.

&&

.AVIATION...TREACHEROUS FLYING CONDITIONS ONGOING AND XPCTD TO
CONTINUE THROUGH THE DAY AS IFR/MVFR CIGS ALONG WITH PERIODIC
+TSRA/HEAVY DOWNPOURS WILL IMPACT ALL TAF SITES. STRONG AND SEVERE
+TSRA COULD OCCUR THIS AFTN WITH 65-75 KT GUSTS AND HALF-DOLLAR
SIZED HAIL ALONG WITH TORNADOES FOR CNTRL/SRN SITES AND POSSIBLY
KGTR. STORM TOPS TO FL450-500 AND SEVERE TURBULENCE CAN BE XPCTD
INVOF STORMS. SEVERE RISKS WILL END WEST TO EAST THROUGH THE EVENING
AS A COLD FRONT SWEEPS THROUGH THE REGION. WINDS WILL INITIALLY BE E
THIS MORNING AND VEER SOUTH THROUGH THE AFTN WHILE PICKING UP TO 15
KT WITH HIGHER GUSTS THEN VEER TO W/NW WITH GUSTS TO 20-25 KT BEHIND
THE FRONT.

FOR KGLH/KGWO...A BRIEF CHANGE OVER FROM RAIN TO A RAIN/SNOW MIX AND
THEN TO ALL SNOW IS POSSIBLE 26/02-08Z BEHIND THE COLD FRONT. LIGHT
DUSTING ACCUMULATIONS ON ELEVATED AND GRASSY SURFACES WILL BE
POSSIBLE.

VFR CONDS SHOULD RETURN BY EARLY WEDNESDAY MORNING ACROSS SOUTHERN
AND CENTRAL SITES WITH NRN SITES BRING LAST TO

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       65  35  44  27 / 100  73   3   0
MERIDIAN      65  37  46  25 / 100  95   5   0
VICKSBURG     62  34  43  25 / 100  51   2   0
HATTIESBURG   71  39  51  27 / 100  90   4   0
NATCHEZ       68  35  44  26 / 100  33   2   0
GREENVILLE    52  33  40  26 / 100  95  10   0
GREENWOOD     56  36  41  25 / 100  95  10   0

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...FLASH FLOOD WATCH THROUGH THIS EVENING FOR MSZ018-019-025>066-
     072>074.

     WIND ADVISORY FROM 6 PM THIS EVENING TO 6 AM CST WEDNESDAY FOR
     MSZ018-019-025>027-034>036-040>042-047-053-059-060.

LA...FLASH FLOOD WATCH THROUGH THIS EVENING FOR LAZ007>009-015-016-
     023>026.

     WIND ADVISORY FROM 6 PM THIS EVENING TO 6 AM CST WEDNESDAY FOR
     LAZ007>009-015-016-023>026.

AR...FLASH FLOOD WATCH THROUGH THIS EVENING FOR ARZ074-075.

     WIND ADVISORY FROM 6 PM THIS EVENING TO 6 AM CST WEDNESDAY FOR
     ARZ074-075.

&&

AEG/JA/
Hazardous weather outlook, Dec 25, 9:10 AM CST, 4 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
910 AM CST TUE DEC 25 2012

LAZ015-016-023>026-MSZ038-039-043>066-072>074-261200-
RICHLAND-MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-
WINSTON-NOXUBEE-MADISON MS-LEAKE-NESHOBA-KEMPER-WARREN-HINDS-
RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-SIMPSON-SMITH-
JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-LAWRENCE-
JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
910 AM CST TUE DEC 25 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL LOUISIANA AND
MUCH OF CENTRAL AND SOUTHERN MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

DANGEROUS SEVERE WEATHER OUTBREAK WITH THE POTENTIAL FOR STRONG...
LONG TRACKED TORNADOES...IS LIKELY THIS AFTERNOON AND EVENING ACROSS
PARTS OF NORTHEAST LOUISIANA AND CENTRAL AND SOUTHERN MISSISSIPPI.

SEVERE THUNDERSTORMS CAPABLE OF PRODUCING TORNADOES...DAMAGING WINDS
IN EXCESS OF 70 MPH...AND HALF DOLLAR SIZED HAIL ARE POSSIBLE TODAY
INTO THIS EVENING. THE GREATEST RISK OF SEVERE STORMS IS EXPECTED TO
BE ALONG AND SOUTHEAST OF A LINE FROM WINNSBORO
LOUISIANA...CANTON...TO MACON MISSISSIPPI. THESE STORMS WILL DEVELOP
AS A STRONG LOW PRESSURE SYSTEM MOVES THROUGH THE ARKLAMISS DELTA
REGION THIS AFTERNOON AND EVENING. THE MOST INTENSE STORMS COULD
PRODUCE STRONG TORNADOES... AND IF THE STORMS DEVELOP INTO AN
INTENSE SQUALL LINE...WIDESPREAD DAMAGING WINDS WILL BECOME POSSIBLE.

THIS IS EXPECTED TO BE A SIGNIFICANT SEVERE WEATHER EPISODE. PEOPLE
SHOULD ENSURE THEY HAVE A WAY TO GET WEATHER WARNINGS WHILE
PARTICIPATING IN CHRISTMAS ACTIVITIES.

IN ADDITION TO THE SEVERE WEATHER THREAT...HEAVY RAINFALL IS ALSO
EXPECTED ACROSS THE AREA. WIDESPREAD RAINFALL OF 2 TO 3 INCHES...WITH
LOCALIZED HEAVIER AMOUNTS...IS ANTICIPATED. WITH INTENSE DOWNPOURS
OF RAIN EXPECTED...SOME FLASH FLOODING COULD OCCUR. A WIND ADVISORY
IS IN EFFECT TONIGHT AS NORTHWEST WINDS OF 25 TO 30 MPH WITH GUSTS TO
40 MPH WILL DEVELOP GENERALLY ALONG THE MISSISSIPPI RIVER AND WEST.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...IS REQUESTED TODAY.

LAZ007>009-MSZ019-025>033-035>037-040>042-261200-
MOREHOUSE-WEST CARROLL-EAST CARROLL-SUNFLOWER-LEFLORE-GRENADA-
CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-CHOCTAW-OKTIBBEHA-
HUMPHREYS-HOLMES-ATTALA-ISSAQUENA-SHARKEY-YAZOO-
910 AM CST TUE DEC 25 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST LOUISIANA AND PARTS
OF NORTH CENTRAL AND NORTHEAST MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS OF 70
MPH...HAIL TO THE SIZE OF QUARTERS...AND A FEW TORNADOES...WILL BE
POSSIBLE TODAY AND THIS EVENING. THESE STORMS WILL DEVELOP AS A
STRONG AREA OF LOW PRESSURE MOVES THROUGH THE ARKLAMISS DELTA REGION
DURING THE AFTERNOON AND EVENING HOURS.

THE MAGNITUDE AND AREAL EXTENT OF THE SEVERE WEATHER THREAT WILL
GREATLY DEPEND ON HOW FAR NORTH A WARM FRONT ASSOCIATED WITH THE LOW
PRESSURE CAN MAKE IT INTO THE REGION. IF THE WARM FRONT PUSHES NORTH
OF THE AREA...A SIGNIFICANT SEVERE WEATHER EVENT WOULD BECOME MORE
LIKELY...WHILE IF THE FRONT STAYS SOUTH OF THE AREA THE THREAT FOR
SEVERE WEATHER WILL BE REDUCED.

IN ADDITION TO THE SEVERE WEATHER THREAT...HEAVY RAINFALL IS ALSO
EXPECTED ACROSS THE AREA. WIDESPREAD RAINFALL OF 2 TO 3 INCHES...WITH
LOCALIZED HEAVIER AMOUNTS...IS ANTICIPATED. WITH INTENSE DOWNPOURS
OF RAIN EXPECTED...SOME FLASH FLOODING COULD OCCUR. A WIND ADVISORY
IS IN EFFECT TONIGHT AS NORTHWEST WINDS OF 25 TO 30 MPH WITH GUSTS TO
40 MPH WILL DEVELOP GENERALLY ALONG THE MISSISSIPPI RIVER AND WEST.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...IS REQUESTED TODAY.

ARZ074-075-MSZ018-034-261200-
ASHLEY-CHICOT-BOLIVAR-WASHINGTON-
910 AM CST TUE DEC 25 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST MISSISSIPPI AND
EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

STRONG TO ISOLATED SEVERE THUNDERSTORMS PRODUCING VERY HEAVY
RAINFALL...HAIL UP TO QUARTER SIZED...AND GUSTY WINDS...WILL BE
POSSIBLE TODAY AS A STRONG AREA OF LOW PRESSURE MOVES ACROSS THE
AREA. WHILE THE GREATEST RISK OF SEVERE WEATHER IS EXPECTED TO BE
FARTHER SOUTHEAST...WIDESPREAD HEAVY RAINFALL OF 2 TO 4
INCHES...WITH LOCALIZED HEAVIER AMOUNTS...IS EXPECTED. WITH INTENSE
DOWNPOURS OF RAIN EXPECTED...SOME FLASH FLOODING COULD OCCUR.

A WIND ADVISORY IS IN EFFECT TONIGHT AS NORTHWEST WINDS OF 25 TO 30
MPH WITH GUSTS TO 40 MPH WILL DEVELOP OVER THE REGION. AS COLDER AIR
MOVES INTO THE REGION BEHIND THE LOW PRESSURE AREA TONIGHT INTO EARLY
WEDNESDAY...RAIN MAY CHANGE OVER TO SNOW FOR A TIME. WHILE WIDESPREAD
TRAVEL ISSUES ARE NOT CURRENTLY EXPECTED...A DUSTING OF SNOW COULD
OCCUR...ESPECIALLY NORTH OF US HIGHWAY 82. THIS FORECAST IS STILL
SUBJECT TO CHANGE...AND PEOPLE PLANNING TRAVEL ACROSS THE REGION...
AND PARTICULARLY THOSE THAT MAY BE PLANNING TO TRAVEL NORTH OR WEST
FROM THE AREA...SHOULD MONITOR FORECASTS AND TRAVEL CONDITIONS
CLOSELY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...IS REQUESTED TODAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN.

22/08

In the hours before

Special weather statement, Dec 25, 7:54 AM CST, 5 hours 25 minutes before
MSZ055>057-064>066-251425-
SMITH MS-SIMPSON MS-JONES MS-JEFFERSON DAVIS MS-JASPER MS-
COVINGTON MS-
754 AM CST TUE DEC 25 2012

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
754 AM CST TUE DEC 25 2012

A STRONG THUNDERSTORM CAPABLE OF PRODUCING VERY HEAVY RAIN WAS
LOCATED OVER CARSON AT 755 AM CST...MOVING NORTHEAST AT 45 MPH.

PEOPLE IN NORTHERN COVINGTON...EXTREME SOUTHWESTERN JASPER...EASTERN
JEFFERSON DAVIS...NORTHWESTERN JONES...EXTREME SOUTHEASTERN SIMPSON
AND SOUTHEASTERN SMITH COUNTIES SHOULD MONITOR THIS STORM CLOSELY.

LAT...LON 3195 8946 3179 8928 3144 8975 3157 8989
TIME...MOT...LOC 1355Z 226DEG 39KT 3157 8974

JA
Special weather statement, Dec 25, 8:35 AM CST, 4 hours 44 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
250100-
ASHLEY AR-CHICOT AR-ATTALA MS-ADAMS MS-WINSTON MS-WEBSTER MS-
WASHINGTON MS-WARREN MS-SUNFLOWER MS-SMITH MS-SIMPSON MS-SHARKEY MS-
SCOTT MS-RANKIN MS-OKTIBBEHA MS-NOXUBEE MS-NEWTON MS-NESHOBA MS-
MONTGOMERY MS-MARION MS-MADISON MS-LOWNDES MS-LINCOLN MS-LEFLORE MS-
LEAKE MS-LAWRENCE MS-LAUDERDALE MS-LAMAR MS-KEMPER MS-JONES MS-
JEFFERSON DAVIS MS-JEFFERSON MS-JASPER MS-ISSAQUENA MS-HUMPHREYS MS-
HOLMES MS-HINDS MS-GRENADA MS-FRANKLIN MS-FORREST MS-COVINGTON MS-
COPIAH MS-CLAY MS-CLARKE MS-CLAIBORNE MS-CHOCTAW MS-CARROLL MS-
BOLIVAR MS-YAZOO MS-TENSAS LA-RICHLAND LA-MOREHOUSE LA-FRANKLIN LA-
EAST CARROLL LA-CONCORDIA LA-CATAHOULA LA-MADISON LA-WEST CARROLL LA-
835 AM CST TUE DEC 25 2012

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
835 AM CST TUE DEC 25 2012

...DANGEROUS SEVERE WEATHER OUTBREAK WITH THE POTENTIAL FOR
STRONG...LONG TRACKED TORNADOES...IS LIKELY THIS AFTERNOON AND
EVENING ACROSS PARTS OF NORTHEAST LOUISIANA AND CENTRAL AND SOUTHERN
MISSISSIPPI...

A POWERFUL STORM SYSTEM IS EXPECTED TO MOVE THROUGH THE MID-SOUTH
REGION THIS AFTERNOON AND TONIGHT...AND PRODUCE AN ENVIRONMENT
FAVORABLE FOR THE DEVELOPMENT OF SEVERE THUNDERSTORMS ACROSS CENTRAL
AND SOUTHERN MISSISSIPPI...AND NORTHEAST LOUISIANA. AT THE PRESENT
TIME...THE GREATEST RISK OF SEVERE WEATHER APPEARS AS THOUGH IT WILL
BE SOUTHEAST OF A LINE FROM WINNSBORO LA...TO CANTON...TO MACON.
TORNADOES...A FEW OF WHICH COULD BE STRONG AND LONG TRACKED...ALONG
WITH DAMAGING WINDS OF 75 MPH AND HALF DOLLAR SIZED HAIL...ARE
POSSIBLE WITH THE MOST INTENSE SEVERE THUNDERSTORMS.

THE MAIN QUESTION STILL REMAINING WITH THIS SEVERE WEATHER EPISODE
IS HOW FAR NORTH AND WEST THE THREAT OF SIGNIFICANT SEVERE WEATHER
WILL SPREAD. THIS WILL BE CONTINGENT UPON HOW FAR NORTH A WARM FRONT
CURRENTLY OVER SOUTHERN LOUISIANA AND MISSISSIPPI CAN MOVE THIS
AFTERNOON. AT THIS POINT...THE AREA WITH THE HIGHEST CONFIDENCE FOR
BEING SOUTH OF THE WARM FRONT IS IN THE AREA OF ENHANCED RISK OF
SEVERE WEATHER OUTLINED ABOVE...BUT IT IS POSSIBLE THAT THE THREAT
COULD SPREAD AS FAR NORTH AS THE GOLDEN TRIANGLE AREA AND PARTS OF
NORTH CENTRAL MISSISSIPPI LATE THIS AFTERNOON AND EVENING. THE DELTA
REGION...PARTICULARLY THE UPPER DELTA OF SOUTHEAST ARKANSAS AND FAR
NORTHWEST MISSISSIPPI...HAS THE LEAST RISK OF SIGNIFICANT SEVERE
STORM ACTIVITY.  HOWEVER...HEAVY RAIN COULD CAUSE FLASH FLOODING
THERE AND ANYWHERE ACROSS THE REGION TODAY.

THIS IS A POTENTIALLY DANGEROUS WEATHER SITUATION. PEOPLE ARE URGED
TO ENSURE THEY HAVE A WAY TO GET WEATHER WARNING INFORMATION AS THEY
GO ABOUT THEIR CHRISTMAS ACTIVITIES TODAY AND THIS EVENING.

AEG
Special weather statement, Dec 25, 8:36 AM CST, 4 hours 43 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
260100-
ASHLEY AR-CHICOT AR-ATTALA MS-ADAMS MS-WINSTON MS-WEBSTER MS-
WASHINGTON MS-WARREN MS-SUNFLOWER MS-SMITH MS-SIMPSON MS-SHARKEY MS-
SCOTT MS-RANKIN MS-OKTIBBEHA MS-NOXUBEE MS-NEWTON MS-NESHOBA MS-
MONTGOMERY MS-MARION MS-MADISON MS-LOWNDES MS-LINCOLN MS-LEFLORE MS-
LEAKE MS-LAWRENCE MS-LAUDERDALE MS-LAMAR MS-KEMPER MS-JONES MS-
JEFFERSON DAVIS MS-JEFFERSON MS-JASPER MS-ISSAQUENA MS-HUMPHREYS MS-
HOLMES MS-HINDS MS-GRENADA MS-FRANKLIN MS-FORREST MS-COVINGTON MS-
COPIAH MS-CLAY MS-CLARKE MS-CLAIBORNE MS-CHOCTAW MS-CARROLL MS-
BOLIVAR MS-YAZOO MS-TENSAS LA-RICHLAND LA-MOREHOUSE LA-FRANKLIN LA-
EAST CARROLL LA-CONCORDIA LA-CATAHOULA LA-MADISON LA-WEST CARROLL LA-
836 AM CST TUE DEC 25 2012

SPECIAL WEATHER STATEMENT...CORRECTED EXPIRATION TIME
NATIONAL WEATHER SERVICE JACKSON MS
836 AM CST TUE DEC 25 2012

...DANGEROUS SEVERE WEATHER OUTBREAK WITH THE POTENTIAL FOR
STRONG...LONG TRACKED TORNADOES...IS LIKELY THIS AFTERNOON AND
EVENING ACROSS PARTS OF NORTHEAST LOUISIANA AND CENTRAL AND SOUTHERN
MISSISSIPPI...

A POWERFUL STORM SYSTEM IS EXPECTED TO MOVE THROUGH THE MID-SOUTH
REGION THIS AFTERNOON AND TONIGHT...AND PRODUCE AN ENVIRONMENT
FAVORABLE FOR THE DEVELOPMENT OF SEVERE THUNDERSTORMS ACROSS CENTRAL
AND SOUTHERN MISSISSIPPI...AND NORTHEAST LOUISIANA. AT THE PRESENT
TIME...THE GREATEST RISK OF SEVERE WEATHER APPEARS AS THOUGH IT WILL
BE SOUTHEAST OF A LINE FROM WINNSBORO LA...TO CANTON...TO MACON.
TORNADOES...A FEW OF WHICH COULD BE STRONG AND LONG TRACKED...ALONG
WITH DAMAGING WINDS OF 75 MPH AND HALF DOLLAR SIZED HAIL...ARE
POSSIBLE WITH THE MOST INTENSE SEVERE THUNDERSTORMS.

THE MAIN QUESTION STILL REMAINING WITH THIS SEVERE WEATHER EPISODE
IS HOW FAR NORTH AND WEST THE THREAT OF SIGNIFICANT SEVERE WEATHER
WILL SPREAD. THIS WILL BE CONTINGENT UPON HOW FAR NORTH A WARM FRONT
CURRENTLY OVER SOUTHERN LOUISIANA AND MISSISSIPPI CAN MOVE THIS
AFTERNOON. AT THIS POINT...THE AREA WITH THE HIGHEST CONFIDENCE FOR
BEING SOUTH OF THE WARM FRONT IS IN THE AREA OF ENHANCED RISK OF
SEVERE WEATHER OUTLINED ABOVE...BUT IT IS POSSIBLE THAT THE THREAT
COULD SPREAD AS FAR NORTH AS THE GOLDEN TRIANGLE AREA AND PARTS OF
NORTH CENTRAL MISSISSIPPI LATE THIS AFTERNOON AND EVENING. THE DELTA
REGION...PARTICULARLY THE UPPER DELTA OF SOUTHEAST ARKANSAS AND FAR
NORTHWEST MISSISSIPPI...HAS THE LEAST RISK OF SIGNIFICANT SEVERE
STORM ACTIVITY.  HOWEVER...HEAVY RAIN COULD CAUSE FLASH FLOODING
THERE AND ANYWHERE ACROSS THE REGION TODAY.

THIS IS A POTENTIALLY DANGEROUS WEATHER SITUATION. PEOPLE ARE URGED
TO ENSURE THEY HAVE A WAY TO GET WEATHER WARNING INFORMATION AS THEY
GO ABOUT THEIR CHRISTMAS ACTIVITIES TODAY AND THIS EVENING.

AEG
Special weather statement, Dec 25, 10:54 AM CST, 2 hours 25 minutes before
MSZ043-048>050-251720-
SCOTT MS-RANKIN MS-MADISON MS-HINDS MS-
1054 AM CST TUE DEC 25 2012

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
1054 AM CST TUE DEC 25 2012

...HEAVY RAIN CAUSING PONDING OF WATER ACROSS JACKSON METRO AREA...

SHOWERS AND THUNDERSTORMS PRODUCING HEAVY RAIN HAVE BEEN MOVING
ACROSS THE JACKSON METRO AREA MUCH OF MORNING...AND WIDESPREAD
RAINFALL OF ONE AND A HALF TO TWO AND A HALF INCHES HAS ALREADY
OCCURRED. 2.14 INCHES OF RAIN HAS ALREADY FALLEN AT JACKSON EVERS
INTERNATIONAL AIRPORT AS OF 1050 AM.

THIS HEAVY RAIN IS LIKELY CAUSING PONDING OF WATER IN LOW LYING AND
POOR DRAINAGE AREAS. A BREAK IN THE RAIN IS LIKELY LATE THIS MORNING
AND EARLY THIS AFTERNOON...BUT ADDITIONAL HEAVY RAINFALL WILL OCCUR
LATER THIS AFTERNOON AND EVENING...AND THIS COULD CAUSE FLASH
FLOODING. A FLASH FLOOD WATCH IS IN EFFECT FOR THE AREA.

LAT...LON 3265 9024 3265 8977 3206 8976 3207 9056
TIME...MOT...LOC 1651Z 219DEG 41KT 3224 9032

AEG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 tornado, 1 thunderstorm wind. Local standard time, as filed.

Tornado, Catahoula

When
December 25, 1:19 PM CST to 1:22 PM CST
Where
Catahoula County, 2.07 mi W of Glade to 0.86 mi NNE of Glade
Rating
EF1
Path length
2.55 mi
Path width
300 yd
Property damage
$75,000
Reported by
NWS Storm Survey
Coordinates
31.502, -91.905

One mobile home was destroyed with damage to other mobile homes and sheds. Two doors were blown off a warehouse, and a porch was blown over a mobile home. Trees and large limbs were snapped. One large limb fell on a house causing roof damage. Maximum winds were estimated at 100 mph.

Thunderstorm Wind, Richland

When
December 25, 2:00 PM CST
Where
Richland County, 8.03 mi NW of Cuthbert
Measured
52 kt (60 mph) estimated gust
Deaths
1 direct, 0 indirect
Property damage
$25,000
Reported by
Broadcast Media
Coordinates
32.620, -91.610

A tree fell on a mobile home west of Epps along LA Highway 134, fatally injuring one man inside. Additional trees were also blown down in the area.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Thunderstorm Wind, Richland2012-12-2553MaleMobile/Trailer HomeDirect

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2012Every state in 2012This day in weather historyThe tornado archive for Louisiana, 2012Warnings in Louisiana, December 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 420321, 420322.